Aminoglycoside antibiotics are related to infant hearing loss
In Missouri and around the country, it is possible that some newborns will have bacterial infections that are life-threatening. They may be treated with a particular class of antibiotic that could have the side effect of hearing loss. These medicines, although dangerous to the inner ear, protect the infant from a worsened medical condition or death.
Neonatal intensive care units admit 600,000 infants every year in the U.S., and approximately 80 percent of them are treated with aminoglycoside antibiotics. This type of antibiotic is used for dangerous infections, such as bacteremia and meningitis, and it is also used in cystic fibrosis patients with respiratory infections. Those babies who survive and have been treated with these antibiotics have a higher rate of hearing loss when compared to full-term infants who are born without the ability to hear due to birth defects.
Researchers studied the effects of aminoglycosides in mice. The paper was published in the Scientific Translational Medicine scholarly journal. Healthy mice and mice with inflammation characteristic of humans who were given these antibiotics exhibited different degrees of hearing loss. The healthy mice developed a small degree of deafness after being given an aminoglycoside. The hearing loss was much greater when the mice with inflammation were treated. This is because the inner ear takes up more of the aminoglycosides due to the inflammation.
A baby who is harmed due to doctor negligence will often require significant and expensive additional medical care and treatment in addition to developmental problems. Parents of such a child may want to discuss their options with a medical malpractice attorney.
Source: U.S. News & World Report, “Certain Antibiotics Linked to Hearing Loss, Mouse Study Finds”, Robert Preidt, July 29, 2015